Home Current Issue Previous Issues Published Ahead-of-Print Collections For Authors Journal Info
Skip Navigation LinksHome > September 8, 2000 - Volume 14 - Issue 13 > Osteonecrosis of the hip, lipodystrophy and antiretroviral t...
AIDS:
Correspondence

Osteonecrosis of the hip, lipodystrophy and antiretroviral treatment

Roudiére, Laurent; Viard, Jean-Paul

Free Access
Article Outline
Collapse Box

Author Information

Service d'Immunologie Clinique, Höpital Necker, 149 Rue de Sèvres, 75743 Paris cedex 15, France.

Received: 27 April 2000; accepted: 5 May 2000.

Fat distribution abnormalities and metabolic disturbances in HIV-infected patients receiving antiretroviral therapy have been extensively described during the past 3 years [1,2]. The so-called ‘lipodystrophic syndromes’ associate, to varying degrees, features of face and limb lipoatrophy, truncal obesity, visceral fat accumulation, hypercholesterolaemia and hypertriglyceridaemia, as well as insulin resistance, leading in some cases to overt diabetes [3]. No consensus has been reached to date for a case definition of this syndrome, and its pathogeny remains obscure although antiretroviral drugs are most probably involved.

We report on six patients (out of a cohort of 508 HIV-infected patients, including 280 on triple antiretroviral treatment) who were diagnosed with bilateral avascular necrosis of the femoral head, all between 1998 and January 2000. Symptoms were pain and limitation of the hips, and diagnosis was confirmed by bone scintiscan or magnetic resonance imaging. Four of the six patients had to undergo hip replacement surgery (bilateral in three cases). Of note was the fact that no case of osteonecrosis had been diagnosed in our cohort between 1992 and 1998. As shown in Table 1, all six patients had long exposure to antiretroviral treatments, including protease inhibitors; five out of six had signs of fat redistribution. When on therapy including a protease inhibitor, all patients had an elevated level of plasma triglycerides or cholesterol, and three had developed diabetes linked to insulin resistance. Only one of these patients had chronically received corticosteroids (a mean of 20 mg/day of prednisolone for 18 months, for asthma, stopped 1 year before the diagnosis of osteonecrosis); none had excessive alcohol intake or a history of trauma, radiotherapy, sickle-cell anaemia or systemic lupus erythematosus; anti-phospholipid antibodies were absent in three out of six patients.

Table 1
Table 1
Image Tools

As suggested by Scribner et al. [4], osteonecrosis may be more frequent in HIV-infected individuals, and two cases have already been reported in patients on highly active antiretroviral therapy [5]. In our cohort, osteonecrosis involved 2% of all treated patients and approximately 10% of patients had clinical features of lipodystrophy. Therefore, we propose that osteonecrosis be carefully monitored in patients receiving antiretroviral therapy because drug-induced lipid metabolism disturbances include hypertriglyceridaemia, which has long been known as a risk factor for osteonecrosis in HIV-negative populations. We suggest that studies trying to establish a case definition for lipodystrophy also consider the inclusion of osteonecrosis as a diagnostic criterium.

Laurent Roudiére

Jean-Paul Viard

Back to Top | Article Outline

References

1. Carr A, Samaras K, Burton S, Law M, Freund J, Chisholm DJ, Cooper DA. A syndrome of lipodystrophy, hyperlipidemia and insulin resistance in patients receiving HIV protease inhibitors. AIDS 1998, 12: F51 –F58.

2. Lo JC, Mulligan K, Tai VW, Algren H, Schambelan M. `Buffalo hump’ in men with HIV-1 infection. Lancet 1998, 351: 867 –870.

3. Besson C, Jubault V, Viard JP, Pialoux G. Ketoacidosis associated with protease inhibitor therapy [Letter]. AIDS 1998, 12: 1399 –1400.

4. Scribner AN, Skiest DJ, Marcantonio D, Hamid F, Troia-Cancio PV, Keiser P. A case control study of osteonecrosis in HIV. In:Programme and Abstracts of the 39th Interscience Conference on Antimicrobial Agents and Chemotherapy. San Francisco, 1999 [Abstract 1311].

5. Meyer D, Behrens G, Schmidt RE, Stoll M. Osteonecrosis of the femoral head in patients receiving HIV protease inhibitors [Letter]. AIDS 1999, 13: 1147 –1148.

© 2000 Lippincott Williams & Wilkins, Inc.

Login